Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Emergency Medicine
Volume 2014, Article ID 783236, 3 pages
http://dx.doi.org/10.1155/2014/783236
Case Report

Peganum harmala L. Intoxication in a Pregnant Woman

Child and Mother Intensive Care Unit, University Hospital Hassan II, Sidi Hrazem Avenue, 30000 Fes, Morocco

Received 31 March 2014; Accepted 6 May 2014; Published 14 May 2014

Academic Editor: Yahia A. Raja’a

Copyright © 2014 Mohamed Adnane Berdai et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Peganum harmala L. is a plant widely distributed in the Mediterranean region. It is commonly used in traditional medicine in Morocco as sedative and abortifacient but exposes users to the risk of overdose and poisoning. The pharmacologically active compounds of this plant include a number of β-carboline and quinazoline alkaloids responsible of its pharmacological and toxicological effects. We report the case of a 24-year-old woman, 22 weeks pregnant, intoxicated with the seeds of Peganum harmala L. On admission, she had disturbance of consciousness, uterine contraction, and oliguria. Laboratory tests revealed renal failure and liver injury, and she benefited then from hemodialysis. During hospitalization, she was intubated after deterioration of consciousness and presented a spontaneous expulsion of the fetus. After extubation, she kept unusual sequelae: cerebellar ataxia and peripheral polyneuropathy. Physicians in regions using Peganum harmala L. as traditional medicine must be able to detect symptoms of its toxicity, in order to establish early gastrointestinal decontamination. The prognosis of this intoxication is variable; most cases can be managed successfully; but in high doses of intoxication, evolution can be fatal.